Skip to main content

Volume 18 Supplement 2


Branch and bound algorithms for the maximum clique problem under a unified framework


In this paper we review branch and bound-based algorithms proposed for the exact solution of the maximum clique problem and describe them under a unifying conceptual framework. As a proof of concept, we actually implemented eight of these algorithms as parametrized versions of one single general branch and bound algorithm.

The purpose of the present work is double folded. In the one hand, the implementation of several different algorithms under the same computational environment allows for a more precise assessment of their comparative performance at the experimental level. On the other hand we see the unifying conceptual framework provided by such description as a valuable step toward a more fine grained analysis of these algorithms.


  1. Bellare M, Goldreich O, Sudan M (1995) Free bits, pcps and non-approximability-towards tight results. In: Proceedings, 36th annual symposium on foundations of computer science, 1995. IEEE Comput Soc, Los Alamitos, pp 422–431

    Google Scholar 

  2. Bollobás B (2001) Random graphs. Cambridge University Press, Cambridge.,M1

    Book  MATH  Google Scholar 

  3. Bomze IM, Budinich M, Pardalos PM, Pelillo M (1999) The maximum clique problem. In: Handbook of combinatorial optimization, vol 4, pp 1–74.

    Chapter  Google Scholar 

  4. Bron C, Kerbosch J (1973) Algorithm 457: finding all cliques of an undirected graph. Commun ACM 16(9):575–577. doi:10.1145/362342.362367

    Article  MATH  Google Scholar 

  5. Carraghan R, Pardalos PM (1990) An exact algorithm for the maximum clique problem. Oper Res Lett 9(6). doi:10.1016/0167-6377(90)90057-C

  6. Fahle T (2002) Simple and fast: Improving a branch-and-bound algorithm for maximum clique. In: Lecture notes in computer science. Springer, Berlin, pp 47–86. doi:10.1007/3-540-45749-6_44

    Google Scholar 

  7. Garey M, Johnson D (1979) Computers and intractability. Freeman, San Francisco

    MATH  Google Scholar 

  8. Jian T (1986) An o(20.304n) algorithm for solving maximum independent set problem. IEEE Trans Comput 35(9):847–851. doi:10.1109/TC.1986.1676847

    Article  MATH  Google Scholar 

  9. Konc J, Janezic D (2007) An improved branch and bound algorithm for the maximum clique problem. MATCH Commun Math Comput Chem.

  10. Li CM, Quan Z (2010) An efficient branch-and-bound algorithm based on maxsat for the maximum clique problem. In: Twenty-fourth AAAI conference on artificial intelligence.

    Google Scholar 

  11. Moon J, Moser L (1965) On cliques in graphs. Isr J Math 3(1):23–28. doi:10.1007/BF02760024

    Article  MATH  MathSciNet  Google Scholar 

  12. Östergård PR (2002) A fast algorithm for the maximum clique problem. Discrete Appl Math 120(1–3):197–207. doi:10.1016/S0166-218X(01)00290-6

    Article  MATH  MathSciNet  Google Scholar 

  13. Robson J (1986) Algorithms for maximum independent sets. J Algorithms 7(3):425–440. doi:10.1016/0196-6774(86)90032-5

    Article  MATH  MathSciNet  Google Scholar 

  14. Robson J (2001) Finding a maximum independent set in time o(2(n/4)).

  15. Tarjan RE, Trojanowski AE (1976) Finding a maximum independent set. Tech. rep., Computer Science Department, School of Humanities and Sciences, Stanford University, Stanford, CA, USA.

  16. Tomita E, Kameda T (2007) An efficient branch-and-bound algorithm for finding a maximum clique with computational experiments. J Glob Optim 37(1):95–111. doi:10.1007/s10898-006-9039-7

    Article  MATH  MathSciNet  Google Scholar 

  17. Tomita E, Seki T (2003) An efficient branch-and-bound algorithm for finding a maximum clique. Springer, Berlin.

    Book  Google Scholar 

  18. Tomita E, Sutani Y, Higashi T, Takahashi S, Wakatsuki M (2010) A simple and faster branch-and-bound algorithm for finding a maximum clique. In: Rahman M, Fujita S (eds) WALCOM: Algorithms and computation, vol 5942. Springer, Berlin, pp 191–203. doi:10.1007/978-3-642-11440-3_18. Chap. 18

    Chapter  Google Scholar 

  19. Tomita E, Tanaka A, Takahashi H (2006) The worst-case time complexity for generating all maximal cliques and computational experiments. Theor Comput Sci 363(1):28–42. doi:10.1016/j.tcs.2006.06.015

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Renato Carmo.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Carmo, R., Züge, A. Branch and bound algorithms for the maximum clique problem under a unified framework. J Braz Comput Soc 18, 137–151 (2012).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Maximum clique
  • Exact solution
  • Branch and bound